Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 12, 2022, 3:31 PM CDT for 4 counties in Wisconsin. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 3:31 PM CDT (20:31 UTC)
- Expired
- Apr 12, 2022, 4:30 PM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 41 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 3:53 PM CDT | HAIL 1 | 3 Ne Cataract, WI | |
| Apr 12, 4:02 PM CDT | HAIL 1.5 | 4 W Warrens, WI | |
| Apr 12, 4:10 PM CDT | HAIL 0.75 | 1 N Warrens, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WUUS53 KARX 122031
SVRARX
WIC053-063-081-121-122130-
/O.NEW.KARX.SV.W.0005.220412T2031Z-220412T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
331 PM CDT Tue Apr 12 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern La Crosse County in west central Wisconsin...
Southern Jackson County in west central Wisconsin...
Northwestern Monroe County in west central Wisconsin...
Southeastern Trempealeau County in west central Wisconsin...
* Until 430 PM CDT.
* At 330 PM CDT, a severe thunderstorm was located near North Bend,
or 16 miles southeast of Whitehall, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported 1" hail at 245 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Black River Falls around 355 PM CDT.
Millston around 405 PM CDT.
Other locations impacted by this severe thunderstorm include
Franklin, Melrose, Shamrock, The Black River Correctional Center,
Pigeon Creek Campground, Camp Decorah and Beach Corners.
This includes Interstate 94 between mile markers 109 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9042 4390 9134 4391 9134 4391 9135
4424 9138 4442 9075 4442 9050
TIME...MOT...LOC 2030Z 253DEG 42KT 4415 9118
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR3 follow-up statements
956
WWUS53 KARX 122051
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
351 PM CDT Tue Apr 12 2022
WIC121-122100-
/O.CAN.KARX.SV.W.0005.000000T0000Z-220412T2130Z/
Trempealeau WI-
351 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREMPEALEAU
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4416 9042 4398 9109 4432 9111 4442 9075
4442 9050
TIME...MOT...LOC 2050Z 249DEG 50KT 4424 9082
$$
WIC053-063-081-122130-
/O.CON.KARX.SV.W.0005.000000T0000Z-220412T2130Z/
La Crosse WI-Jackson WI-Monroe WI-
351 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN LA CROSSE...SOUTHERN JACKSON AND NORTHWESTERN MONROE
COUNTIES...
At 350 PM CDT, a severe thunderstorm was located near Black River
Falls, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported 1" hail in Winona at 245 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Millston around 400 PM CDT.
Other locations impacted by this severe thunderstorm include Melrose,
Shamrock, The Black River Correctional Center, Pigeon Creek
Campground, Potters Flowage, The North Flowage and Vaudreuil.
This includes Interstate 94 between mile markers 109 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9042 4398 9109 4432 9111 4442 9075
4442 9050
TIME...MOT...LOC 2050Z 249DEG 50KT 4424 9082
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR896
WWUS53 KARX 122057
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
357 PM CDT Tue Apr 12 2022
WIC063-122106-
/O.CAN.KARX.SV.W.0005.000000T0000Z-220412T2130Z/
La Crosse WI-
357 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA CROSSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4416 9042 4405 9085 4438 9091 4442 9075
4442 9050
TIME...MOT...LOC 2056Z 267DEG 63KT 4420 9060
$$
WIC053-081-122130-
/O.CON.KARX.SV.W.0005.000000T0000Z-220412T2130Z/
Jackson WI-Monroe WI-
357 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL JACKSON AND NORTHWESTERN MONROE COUNTIES...
At 356 PM CDT, a severe thunderstorm was located over Millston, or 13
miles southeast of Black River Falls, moving east at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported 1 inch hail 3 miles northeast of Cataract
at 352 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Jackson and northwestern Monroe Counties, including the
following locations... East Fork Campground, Sand Pillow, Shamrock,
The Black River Correctional Center, Pigeon Creek Campground, The
Black River Falls Airport and Castle Mound.
This includes Interstate 94 between mile markers 112 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9042 4405 9085 4438 9091 4442 9075
4442 9050
TIME...MOT...LOC 2056Z 267DEG 63KT 4420 9060
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR082
WWUS53 KARX 122123
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
423 PM CDT Tue Apr 12 2022
WIC053-081-122133-
/O.EXP.KARX.SV.W.0005.000000T0000Z-220412T2130Z/
Jackson WI-Monroe WI-
423 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON AND
NORTHWESTERN MONROE COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4416 9042 4405 9085 4438 9091 4442 9075
4442 9050
TIME...MOT...LOC 2123Z 253DEG 42KT 4428 9024
$$
JARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:55 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 12, 2:55 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CDT Tue Apr 12 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 254 PM CDT Tue Apr 12 2022
Key Messages:
- Gusty winds/scattered storms late this afternoon with hail
potential
- Severe weather risk this evening/tonight, highest west of the
MS River
- Strong, gusty winds likely on Thursday
Tonight: Severe Storm Risk
The main focus late this afternoon and tonight remains on severe
storm potential. Preceding the surface low, gusty S/SE winds have
developed in conjunction with strengthening low-level flow. Gusts
have locally reached 45 to 50 mph in some areas so did issue a short
wind advisory for areas west of the MS River. Additionally, showers
and storms will continue to translate northeast with a slug of
strong mid-level warm advection on the edge of the elevated
instability axis through late afternoon. With the steepening mid-
level lapse rates, any storms may produce some hail, with a few
storms likely to produce hail to 1"+.
Heading into this evening, the filling surface low will lift from
eastern NE into southern MN with its associated warm front lifting
north into the area. Despite the extensive low clouds north of
the boundary, an airmass change will occur as the boundary lifts
north with increasing dew points/temps. While a plume of elevated
instability will lift north through the afternoon/evening as lapse
rates steepen aloft, a pool of MLCAPE will spread north and east
more gradually and weaken ahead of the low/cold front this
evening/tonight.
After the initial warm advection storms, the general expectation is
for storms to develop late this afternoon closer to the triple point
in western IA/eastern NE/southwest MN spreading east through evening
and likely organizing into a linear band of storms by the time they
approach. HREF UH paintballs show clustering across western
IA/southern MN during the evening, with storms approaching the local
area by late evening (10-11 pm), weakening as they track east
into WI overnight. Scattered elevated storms also could form by
early to mid evening near the warm front in northern IA/southern
MN/northern WI as the low-level jet strengthens posing primarily a
hail threat given the strong low-level stability/capping in the
warm sector.
There remains some uncertainty in the evolution/strength of the
storms late this evening. RAP soundings show fairly stable/capped
low-levels despite the moistening/increasing MLCAPE through the
evening. The window for surface-based storms looks quite narrow,
focused right ahead of the approaching front. This is when the risk
for damaging winds or an isolated tornado would be maximized with
any bowing segments/mesovortices, especially across far
southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE
maximized over 1000 J/kg. Some severe weather risk could persist
into western WI, although buoyancy will be on the decline
overnight as storms move into this area. Despite the impressive
low-level shear, the low-level thermodynamic profiles and late
evening/overnight timing decreases confidence in the overall
threat, especially with eastward extent, but it will be an evening
to keep on eye on trends as storms begin to develop, given the
rapid airmass change as warm, moist air advects north.
Wednesday/Wednesday Night
Upper level closed low over the Northern Plains States lifts slowly
northeast into northern Minnesota Wednesday into Thursday. Several
pieces of energy rotate around the closed upper level low into the
Upper Mississippi River valley. Main surface front passes across the
forecast area early Wednesday morning. This will push the deeper
moisture transport/east of the forecast area during the day
Wednesday. However...with pieces of energy rotating around the upper
closed low...showers and potentially a few thunderstorms will linger
mainly along and east of the Mississippi River Wednesday afternoon.
Cooler temperatures will advect in behind the surface front and
allow for temperatures to remain nearly steady or fall into the
middle 40s to lower 50s by middle of Wednesday afternoon.
Thursday
Focus turns to the windy conditions across the forecast area
Thursday. Combination of pressure gradient tightening and winds
aloft mixing down to the surface will produce windy conditions
across the forecast area. Both of the NAM/GFS Bufkit soundings show
45 to 50 knots at the top of the mixed layer. Expect wind gusts to
be 40 to 50 miles per hour. Along with the windy
conditions...rain/snow showers will develop Thursday afternoon and
mainly over the northern half of the forecast area.
Friday through Tuesday
Main forecast concerns Friday through Tuesday are precipitation
chances Sunday into Monday. Upper level closed low/trough slowly
pulls east of the Upper Mississippi River valley and another
shortwave trough will track into the Northern Plains States this
weekend. The 12.12z deterministic GFS/ECMWF show some differences on
the strength with the shortwave trough. This will have impacts on
timing of precipitation chances. Depending on temperatures Sunday
into Monday...light snow will continue to be possible across much of
the forecast area. The deterministic models continue to show cooler
airmass filtering in with the shortwave trough and into early next
week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0
degrees celsius to minus 4 degrees celsius through the forecast
period. Temperatures will remain well below normal...with highs
mainly in the 40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue Apr 12 2022
Gusty S/SE winds expected this afternoon ahead of a surface low. A
period of scattered showers/storms will occur during this
afternoon with IFR/MVFR ceilings developing. Although a few
storms are possible at KRST through mid-evening, the higher
chances for storms at KRST/KLSE look to be late evening into the
overnight hours as a cold front approaches. Some showers may
linger into Wednesday morning with winds shifting westerly. Given
the strong flow just off the surface, periods of LLWS are likely
late today into tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Wind Advisory until 4 PM CDT this afternoon for MNZ086-087-094-
095.
IA...Wind Advisory until 4 PM CDT this afternoon for IAZ008>010-018-
019-029.
&&
DISCUSSION...DTJ/JM
AVIATION...JMHazardous weather outlook, Apr 12, 3:26 AM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 326 AM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 326 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening and early tonight, mainly across northeast Iowa and southeast Minnesota. Hail and damaging winds would be the main threats along with a narrow window of opportunity for a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong west to southwest winds develop on Thursday with gusts of 40 to 50 mph possible. Scattered snow showers are possible north of Interstate 90 that, when combined with the strong winds, may lead to brief visibility reductions. .SPOTTER INFORMATION STATEMENT... Severe weather reports may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Local storm report, Apr 12, 3:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 2 SE WINONA 44.02N 91.63W
04/12/2022 U0.75 INCH WINONA MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special weather statement, Apr 12, 3:19 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
319 PM CDT Tue Apr 12 2022
MNZ088-096-WIZ033-034-041-042-122045-
Winona MN-Houston MN-Jackson WI-Trempealeau WI-La Crosse WI-
Monroe WI-
319 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of southeastern Winona,
northern Houston, La Crosse, southwestern Jackson, northwestern
Monroe and southeastern Trempealeau Counties through 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brice Prairie, or 9 miles north of La Crescent, moving east at 70
mph.
HAZARD...Winds in excess of 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
West Salem around 330 PM CDT.
Other locations impacted by this storm include North Side Of La
Crosse, Blue Bird Campground, New Hartford, Mindoro and Barre Mills.
This includes the following highways...
Interstate 90 in Minnesota between mile markers 259 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4374 9165 4396 9158 4415 9093 4384 9087
TIME...MOT...LOC 2018Z 252DEG 59KT 4397 9136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JARLocal storm report, Apr 12, 3:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL ARCADIA 44.25N 91.49W
04/12/2022 M0.25 INCH TREMPEALEAU WI PUBLIC
&&
SHEALocal storm report, Apr 12, 3:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL WINONA 44.05N 91.66W
04/12/2022 M0.75 INCH WINONA MN TRAINED SPOTTER
HAIL COVERING THE GROUND. RANGED FROM PEA TO
3/4 INCH. LASTED FOR 4 MINUTES.
&&
CZLocal storm report, Apr 12, 3:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 1 NW TREMPEALEAU 44.01N 91.44W
04/12/2022 U0.50 INCH TREMPEALEAU WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, Apr 12, 3:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL GALESVILLE 44.09N 91.36W
04/12/2022 E1.00 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&
EMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:57 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 51 min |
| Apr 12, 3:19 PM CDT | Special Weather Statement | ARX | La Crosse | 26 min |
| Apr 12, 3:44 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 40 min |
| Apr 12, 4:07 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 38 min |
| Apr 12, 4:45 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 15 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.